Alert archive / Illinois / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 124, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2005, 8:51 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2005, 8:51 PM CDT (01:51 UTC)
- Expired
- Jul 21, 2005, 9:55 PM CDT
- In force
- 64 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 113 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:00 PM CDT | TSTM WND DMG | St. Joseph, IL | TREE DOWN AND ESTIMATED 70 MPH WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3002 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 20.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 220151 SVRILX ILC019-183-220245- /O.NEW.KILX.SV.W.0124.050722T0151Z-050722T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 851 PM CDT THU JUL 21 2005 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERMILION COUNTY IN EAST CENTRAL ILLINOIS CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 945 PM CDT * AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FITHIAN...OR ABOUT 11 MILES WEST OF DANVILLE...AND WAS MOVING SOUTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... SIDNEY FAIRMOUNT CATLIN HOMER TILTON WESTVILLE GEORGETOWN ALLERTON OTHER LOCATIONS IN THE WARNING INCLUDE...INDIANOLA...JAMAICA... BROADLANDS...OAKWOOD...PHILO AND SIDELL. AT 846 PM CDT...59 MPH WINDS WERE REPORTED AT RANTOUL AIRPORT. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4033 8836 3989 8818 3990 8756 4047 8755 $$ SMITH
2 follow-up statements
000 WWUS53 KILX 220210 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 909 PM CDT THU JUL 21 2005 ILC019-183-220245- /O.CON.KILX.SV.W.0124.000000T0000Z-050722T0245Z/ CHAMPAIGN-VERMILION- 909 PM CDT THU JUL 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR EASTERN CHAMPAIGN AND VERMILION COUNTIES... AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FAIRMOUNT...OR ABOUT 16 MILES SOUTHWEST OF DANVILLE...MOVING SOUTH AT 25 MPH. PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED... SIDELL. ALLERTON. BROADLANDS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4033 8836 3989 8818 3990 8756 4047 8755 $$ SMITH
000 WWUS53 KILX 220255 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 953 PM CDT THU JUL 21 2005 ILC019-183-220303- /O.EXP.KILX.SV.W.0124.000000T0000Z-050722T0245Z/ CHAMPAIGN-VERMILION- 953 PM CDT THU JUL 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHAMPAIGN AND VERMILION COUNTIES WAS ALLOWED TO EXPIRE AT 945 PM CDT... AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS VERMILION AND CHAMPAIGN COUNTIES THROUGH 1100 PM CDT... PRODUCING ADDITIONAL HEAVY RAINFALL AMOUNTS AND FREQUENT CLOUD TO GROUND LIGHTNING. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4033 8836 3989 8818 3990 8756 4047 8755 $$ SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 PM CDT, 6 hours 21 minutes earlier.
Area forecast discussion, Jul 21, 2:30 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 230 PM CDT THU JUL 21 2005 .DISCUSSION...MAIN FORECAST CHALLENGES AHEAD INCLUDE CONVECTION CHANCES/COVERAGE TNT AND THEN HEAT AND POSSIBLE HEADLINES LATER IN THE WEEKEND AS MODELS CONTINUE TO ADVERTISE UPPER LEVEL RIDGING BUILDING BACK INTO THE MIDWEST WITH 850 TEMPS IN THE +24 TO +26C RANGE BY SUNDAY. MODELS HAVING SOME DIFFICULTY WITH ONGOING CONVECTION ACRS THE MIDWEST/GREAT LAKES. IT APPEARS THE NAM HAS DONE A MORE REASONABLE JOB IN ITS PLACEMENT OF THE MCV/MID LVL SHORTWAVE TROF AND ASSOCIATED CONVECTION...SO WILL TEND TO SIDE WITH IT THRU AT LEAST THE SHORT TERM. SHORT TERM...TONIGHT THROUGH SUNDAY... SATELLITE SHOWING SHORTWAVE TROF/MCV ACRS SE WI/NE IL WITH FAIRLY DECENT SPEED MAX NOTED ON SLATER AND WINCHESTER PROFILERS. 18Z SOUNDING SHOWING PLENTY OF CONVECTIVE INSTABILITY BUT A FAIRLY SUBSTANTIAL WARM LAYER FROM 850-700 MB TO OVERCOME. FEEL WITH SHORTWAVE TROUGH APPRCHG AND LOW LVL CONVERGENCE ALONG WEAK WAVE AND NUMEROUS MESO-SCALE BOUNDARIES A DRIFT OVER FCST AREA...WE SHOULD SEE AT LEAST SOME SCATTERED CONVECTION DEVELOP...ESP ACRS THE EAST WHERE CAP IS WEAKER. STORMS MAY HAVE A TENDENCY TO MOVE ALONG PERIPHERY OF CAP WHICH AGAIN WOULD BE OVER THE EAST AND SOUTHERN COUNTIES. PRIMARY THREAT WITH ANY STORMS THAT ORGANIZE LATE THIS AFTN AND EVENING WOULD BE GUSTY STRAIGHT LINE WINDS AND AREAS OF HEAVY RAINFALL. STORMS MAY ACTUALLY BACKBUILD FROM NE TO SW THIS EVENING AS LOW LVL FLOW REMAINS W-SW...AND THEN AS THE SFC WAVE SHIFTS TO OUR EAST LATER TNT...WIND FIELDS WILL BECOME MORE NWLY HELPING TO SHIFT CONVECTION CHANCES FURTHER SOUTH AND EAST ACRS THE FCST AREA. WILL HAVE THE LOWER POPS ACRS THE WEST...WITH OUR CURRENT 50 POPS STILL LOOKING REASONABLE TNT IN THE EAST. CURRENT HEAT ADVSY FOR OUR SE COUNTIES WILL BE ALLOWED TO EXPIRE AT 700 PM. AS BNDRY SHIFTS JUST TO OUR SOUTH ON FRIDAY...RAIN CHANCES WILL SHIFT OUT OF OUR AREA AS WEAK HIGH PRESSURE DRIFTS ACRS THE CNTRL LAKES. LIGHT NE-E FLOW SHOULD BRING IN SLIGHTLY DRIER AIR AT THE LOW LEVELS SO EVEN THOUGH TEMPS ARE NOT EXPECTED TO COOL MUCH ON FRIDAY...DEW POINTS SHOULD LOWER ENOUGH TO PREVENT ANY HEAT HEADLINES THROUGH SATURDAY. AS UPPER LEVEL RIDGING BUILDS BACK INTO THE MIDWEST ON SUNDAY...AFTN HIGHS WILL APPROACH THE CENTURY MARK WITH LOW LVL DEW POINTS BACK INTO THE LOW OR MID 70S...WHICH WOULD YIELD HEAT INDEX VALUES OF 105 DEG OR HIGHER. LONG TERM...MONDAY THROUGH THURSDAY... MEDIUM RANGE ENSEMBLES SHOWING A BIT MORE AGREEMENT IN THE PATTERN CHANGE NEXT WEEK AS THE UPPER LEVEL RIDGE FLATTENS IN RESPONSE TO SIGNIFICANT SHORTWAVE ENERGY PUSHING INTO THE NRN PLAINS AND UPPER LAKES REGION BY TUESDAY. COLD FRONT ASSOCIATED WITH FEATURE SHOULD EDGE ITS WAY EWD INTO THE MISSISSIPPI VALLEY DURING THE DAY ON TUESDAY WITH CONVECTION CHANCES INCREASING AS THE DAY WEARS ON ALONG THE BOUNDARY. ADDL SHORTWAVE ENERGY MOVING SE OUT OF CANADA WILL ACT TO CARVE OUT A SIGNIFICANT TROF ACRS THE LAKES LATER WED INTO THU WHICH SHOULD HELP TO PUSH THE HEAT AND HUMIDITY OUT OF OUR AREA. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT FOR CUMBERLAND... CLARK... EFFINGHAM... JASPER... CRAWFORD... CLAY... RICHLAND... LAWRENCE COUNTIES. SMITH
Hazardous weather outlook, Jul 21, 11:21 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1121 AM CDT THU JUL 21 2005 ILZ027>031-036>038-040>057-061-221100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON... PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE 1121 AM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS ALL OF CENTRAL ILLINOIS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. A WEAK COLD FRONT WILL MOVE INTO THE AREA THIS AFTERNOON... WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG AND EAST OF IT. WHILE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA... THE BEST CHANCE WILL BE EAST OF THE ILLINOIS RIVER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT ADVISORY LEVELS MAY BE REACHED ON SATURDAY AND SUNDAY AS AIR TEMPERATURES CLIMB INTO THE UPPER 90S. SUNDAY IS EXPECTED TO BE THE HOTTER OF THE TWO DAYS...WITH AIR TEMPERATURES AROUND 100...AND HEAT INDICES OVER 110. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. ILZ062-063-066>068-071>073-221119- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE 1121 AM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN ILLINOIS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR A PORTION OF SOUTHEASTERN ILLINOIS...MAINLY SOUTH OF THE I-70 CORRIDOR. AIR TEMPERATURES WILL CLIMB INTO THE MIDDLE AND UPPER 90S. THIS HEAT WILL COMBINE WITH THE HIGH HUMIDITY TO PRODUCE HEAT INDICES IN THE 105 TO 110 RANGE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS ALL OF CENTRAL AND EASTERN ILLINOIS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. A COLD FRONT CURRENTLY OVER IOWA WILL MOVE EASTWARD TODAY... WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND EAST OF THE FRONT. THE BETTER CHANCE FOR ORGANIZED SEVERE THUNDERSTORMS WILL LIKELY BE LATER THIS AFTERNOON AND THIS EVENING ACROSS SOUTHEASTERN ILLINOIS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT ADVISORY LEVELS MAY BE REACHED AGAIN ON SATURDAY AND SUNDAY AS AIR TEMPERATURES CLIMB INTO THE UPPER 90S. SUNDAY IS EXPECTED TO BE THE HOTTER OF THE TWO DAYS...WITH AIR TEMPERATURES AROUND 100...AND HEAT INDICES BETWEEN 110 AND 115. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE. HARDIMAN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:26 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 35 min |
| Jul 21, 7:47 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 58 min |
| Jul 21, 8:26 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 28 min |
| Jul 21, 9:13 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 65 min |
| Jul 21, 9:45 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.